In 2015, more than 50,000 people in the United States died from a drug overdose. Opioid drugs, in particular, were among the most likely to lead to fatalities. Fortunately, not every overdose is fatal. Recognizing the signs of an overdose—and knowing how to respond—can save a life.
Sleepiness or Unresponsiveness
One of the most common signs of an overdose is unresponsiveness. Many people overlook this and assume that the user is sleeping, tired, or just nodding off. However, it’s not something to ignore.
If a person is unresponsive even after you try touching or speaking to them, then it’s a clear warning sign. Some users will hear you, but can’t recognize your voice or understand what’s going on. This confusion is also a sign of an overdose. It can rapidly lead to a coma, and it requires immediate attention.
A person experiencing a drug overdose may also have difficulty breathing. Certain drugs like opioids or benzodiazepines are depressants. They literally slow down the vital functions of the body and depress the major systems.
One of the reasons individuals experience a drug overdose is that the respiratory system stops functioning normally. A person suffering from an opioid overdose might have shallow breathing, or they might be breathing very loudly. If you notice any problems or difficulties with respiration, you shouldn’t ignore the situation.
Seizures or Tremors
Seizures, tremors, and shaking are commonly associated with drug withdrawal. However, it’s also possible to experience these symptoms during an overdose.
Individuals dealing with tremors or seizures won’t be able to control these involuntary motions. They can hurt themselves in the process, which can result in bruises or even broken bones. In severe cases, seizures can prevent oxygen from getting to the brain, which can lead to coma—or even death.
Nausea and/or Vomiting
When a person consumes too much of a drug, the body often wants to reject it. If the body knows that the substance is too potent, then it might initiate rejection through nausea. A person who is experiencing severe nausea might actually be in the initial stages of a drug overdose.
If nausea continues, vomiting is likely. While vomiting might seem like a positive thing since it can get drugs out the system, it can also lead to bigger problems. Many individuals aspirate their vomit, which can prevent breathing and, in some cases, lead to death.
Changes to Vital Signs
Vital signs can change rapidly as a result of an overdose. You may notice that a person’s heart rate begins to skyrocket, but it can also drop suddenly. Body temperature can also drastically change. Whether a person’s skin is cold and clammy or hot and sweaty, they can both be signs of an overdose.
Pale or Blue Skin
Since an overdose can prevent oxygen from circulating in the body, it can sometimes lead to pale or blue skin. Known as cyanosis, discoloration is most likely to appear on the face, the lips, and the fingers, and it requires immediate treatment.
Responding to a Drug Overdose
If you recognize the signs of a drug overdose, call 911 immediately. Once medical help arrives and intervenes appropriately, it’s important to seek out high-quality drug and alcohol addiction treatment. This is the only way to ensure that another overdose won’t happen. At Serenity Lodge, men can overcome addiction with the following treatment methods:
- Dual diagnosis treatment
- 12-Step program
- Individual counseling
- Group sessions
- Nutritional prepared meals therapy
To avoid a drug overdose, sobriety is the only option. At Serenity Lodge in California, you can take strides toward the life of health and happiness you deserve. Begin your recovery by calling (855) 932-4045 today.